All antihistamines are fine and won't dry up your miilk. It is decongestants you need to avoid, that is what can lower your supply. A neti pot can really help!:
Mom’s use of Benadryl and Chlor-Trimeton are generally regarded to be compatible with breastfeeding, but always double-check the active ingredients. Monitor your infant for possible drowsiness if you use an antihistamine. The non-sedating antihistamines (below) are generally preferred and are less likely to sedate baby.
The ingredients of Claritin, Claritin-D, Allegra, Allegra-D, Actifed (the decongestant pseudoephedrine plus triprolidine) and Seldane have been approved by the AAP for use by nursing moms. Loratadine (Claritin) has been studied and the amount of loratadine that passes into breastmilk is extremely low. Claritin-D and Allegra-D have pseudoephedrine added (which is AAP approved, but see above about possible effect on milk supply). Dr. Hale has said that he prefers the nonsedating antihistamines (even though they are long-acting) over the sedating allergy medications.
Zyrtec is also generally considered to be compatible with breastfeeding. It is commonly used by nursing moms, although its levels in milk are not known. Hale rates Zyrtec in the lactation risk catagory L2 (safer).
Clarinex (desloratadine): Desloratadine is another name for descarboethoxyloratadine, which is the main metabolite (breakdown product) of Claritin (loratadine). Per one study (Hilbert J, Radwanski E, Affrime MB et al. Excretion of loratadine in human breast milk. J Clin Pharmacol.1988:28:234-9), 0.019% of the descarboethoxyloratadine was transferred into breastmilk. Since Claritin (and thus its active metabolites, too) is considered safe for nursing moms (it’s AAP approved, in fact), Clarinex should not be a problem either.
Milk supply: A common concern is that antihistamines might lower milk supply but, per Dr. Thomas Hale, there is no current research supporting this belief. If you feel that your supply has decreased, it could simply be a byproduct of decreased nursing frequency or dehydration due to your illness.
If you feel that a medication is the cause of a sudden drop in milk supply, then stop taking (or decrease your use of) the medication – if the med is indeed the cause, then supply should increase again soon after you stop taking it. When using an antihistamine, it can be helpful to step up your fluid intake quite a bit. As with any medication, take it only as needed, and discontinue use as soon as you can.
Connect with CafeMom:
Switch to Mobile Site
Getting Started Guide
Frequently Asked Questions
Part of the CafeMom family of sites
© 2013 CMI Marketing, Inc. All rights reserved.